Iowa, 2019

Hail in Iowa, July 4, 2019

July 4, 2019 · NWS FSD · 1 event in 1 county or zone

With afternoon destabilization of the air mass, reaching 1500-2000 J/kg MLCAPE, scattered thunderstorms developed along the outflow pool from earlier decaying convection. Deep-layer shear remained quite marginal, supporting multi-cell organization with brief stronger updrafts resulting in sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

With afternoon destabilization of the air mass, reaching 1500-2000 J/kg MLCAPE, scattered thunderstorms developed along the outflow pool from earlier decaying convection. Deep-layer shear remained quite marginal, supporting multi-cell organization with brief stronger updrafts resulting in sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 4, 2:42 PM CST, 43 minutes earlier.

Area forecast discussion, Jul 4, 2:42 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
342 PM CDT Thu Jul 4 2019

.SHORT TERM...(This Evening through Friday)
Issued at 337 PM CDT Thu Jul 4 2019

A messy near term forecast with early morning convection leaving
behind a few different boundaries and decaying MCVs, in addition
to the main synoptic boundary. This has led to a plethora of
different solutions for the various high res models on how to
handle any potential convection this afternoon thru early evening.
The most consistent signal has been over northwest Iowa into far
northeast Nebraska, which is also coincident with a better Cu
field and radar returns as of mid afternoon. A few other
potential areas of interest are associated with an outflow across
SW Minnesota and occasional building Cu across south central South
Dakota. Maintained/added chance level POPs for the NW Iowa
activity with slight chance POPs elsewhere. Mid afternoon SPC
mesoanalysis, in conjunction with HREF guidance, suggests that
around 2000-3000 J/kg of MUCAPE is present across NW IA with 1000
to 2000 J/kg else where. Deep layer shear values are generally in
the multicell range although some near the potential of an
isolated supercell, particularly as you move west. Primary threat
with any late afternoon/early evening activity that does develop
will be hail to the size of half dollars, although if a storm can
become anchored to one of the previously mentioned boundaries, an
isolated tornado or funnel cloud cannot be ruled out.

The far better chance for more widespread convection arrives
toward/after the midnight hour as the main wave begins to lift into
the region. This will likely allow for blossoming convection across
western SD and NE and track eastward as a complex overnight into
Friday morning. Again, high res guidance hasn't been overly helpful
in confirming timing or exact placement of the stronger focus with
the WRF pair suggesting a stronger cluster along the I-90 corridor,
the HRRR/NAM Nest/GFS along the MO River and south and the NAM north
of I-90. Given the position of the low level jet  and better
instability gradient, this forecast package favors the strongest
focus remaining near and south of the MO River, although at least
high chance to likely POPs are warranted elsewhere. This also aligns
well with the current SPC Slight risk, with a Marginal across the
rest of the area.

Other potential concern is for locally heavy rainfall with PWATs
running between 1.5 and 2 inches or the 90th percentile of
climatology. Steering flow and Corfidi vectors suggest that storms
may be progressive enough to limit the overall concern for
widespread heavy rainfall but with the potential for efficient rain
rates, certainly have the potential for localized amounts over 2
inches, which is hinted at by various model QPF output. With all of
this in mind, the Slight and Marginal risk for excessive rainfall
from WPC appears warranted.

Overnight convection will still be ongoing into Friday morning with
the focus by this point being more in the heavy rain realm. Forecast
beyond this becomes even more muddled with overnight convection and
associated boundaries dictating much of Friday. After the main
morning activity, most will likely see a break in the action with
post shortwave subsidence but with renewed instability by afternoon,
will hang on to additional storm chances. SPC has painted us in a
Marginal risk for severe weather which seems reasonable.

.LONG TERM...(Friday Night through Thursday)
Issued at 337 PM CDT Thu Jul 4 2019

Given the dependence of the extended portions of the forecast on
boundary locations and the potential for convective contamination,
minimal changes were made to this portion of the forecast. In
general, the region sits in a subtle southwest flow regime thru
early in the weekend before ridging begins to rebuild by early next
week. Models then diverge on how long to keep the ridging before
breaking it down. Long story short, look for occasional
precipitation chances mainly Saturday and then again after Monday.
Temperatures thru the rest of this week generally running a
couple/few degrees below normal before rebounding back closer toward
their seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1224 PM CDT Thu Jul 4 2019

Complex aviation forecast over the next 24 hours with a few
different possibilities for convection and a variety of ceilings.
First chance of potential thunderstorms arrives later this
afternoon and evening with the focus expected across NW IA and far
SE South Dakota where more prevalent outflow boundaries from
morning convection are present. Included VCTS wording for a couple
hours at KSUX but confidence is rather low, and even lower at KFSD.
Far better chances for thunderstorms arrives during the overnight
hours into Friday morning as a complex of thunderstorms is
expected to move from west to east across the area. Guidance
differs in the exact track of these storms and timing but tried to
narrow down the most likely timing. As far as ceilings, seeing
some patches of MVFR ceilings this afternoon but the more
widespread MVFR to locally IFR ceilings are expect in the second
half of the TAF period with the precipitation activity. Wind field
remains muddled from the variety of boundaries across the area
but a general trend to more northerly component is expected thru
time.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Kalin
Hazardous weather outlook, Jul 4, 2:57 PM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
357 PM CDT Thu Jul 4 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-052100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
357 PM CDT Thu Jul 4 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated storms are possible late this afternoon and evening. Any
stronger storms would be capable of producing hail up to the size of
half dollars.

More widespread thunderstorms are expected to develop overnight,
becoming organized into a line as they move east across the area. The
strongest portions of this line may be capable of winds up to 70 mph.
Heavy rain will also be a concern with localized amounts of over 2
to 3 inches possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorm chances exist thru the weekend into early
next week. A few thunderstorms Monday night into Tuesday could be
strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Sioux Falls radar (KFSD), 134 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
July 4, 3:25 PM CST to 3:26 PM CST
Where
Clay County, 4.15 mi S of Royal
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
43.010, -95.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847114.